Texas, 2009

Hail in Texas, March 10, 2009

March 10, 2009 · NWS MAF · 1 event in 1 county or zone

Low level moisture increased across the eastern CWA, while an embedded mid level shortwave trough within the southwest flow aloft approached Southwest Texas. Although surface based instability was not very impressive, most unstable CAPE values approached 1000 to 1500 j/kg during the early evening hours, near a sharpening dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Low level moisture increased across the eastern CWA, while an embedded mid level shortwave trough within the southwest flow aloft approached Southwest Texas. Although surface based instability was not very impressive, most unstable CAPE values approached 1000 to 1500 j/kg during the early evening hours, near a sharpening dryline. In addition, 0-6 km bulk shear vector magnitudes were sufficient for updraft rotation. Coverage remained limited, and east of the dryline where the greatest low level convergence was observed along a 30 to 40 knot 850 hPa jet axis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 10, 8:56 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 10, 8:56 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CDT TUE MAR 10 2009

.UPDATE...
SEE DISCUSSION BELOW.

&&

.DISCUSSION...
WILL UPDATE GRIDS TO SPEED UP FRONTAL MOVEMENT TONIGHT BASED ON
LATEST TRENDS. TWEAKED WEATHER AND QPF GRID TONIGHT.

UPDATED PRODUCTS TO BE SENT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 721 PM CDT TUE MAR 10 2009/

DISCUSSION...

AVIATION...
WATCHING COLD FRONT IN THE PANHANDLE HEADING THIS WAY TONIGHT.
EXPECT FROPA PERMIAN BASIN 06-07Z. WIND FAIRLY GUSTY BEHIND FRONT.
SHOULD SEE SOME MVFR CIGS IN THE MORNING.

PREV DISCUSSION... /ISSUED 306 PM CDT TUE MAR 10 2009/

DISCUSSION...
MUCH COLDER TEMPERATURES ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS...STARTING TONIGHT AND LIKELY LASTING INTO SATURDAY.
THERE WILL ALSO BE A CHANCE OF MORE PRECIPITATION DURING THIS TIME.
THERE WERE STILL A SCATTERED SHOWERS MOVING NORTHEASTWARD ACROSS
WEST TEXAS THIS AFTERNOON WITHIN SLIGHTLY DIFFLUENT SOUTHWESTERLY
FLOW ALOFT.  THESE SHOWERS WERE BEING AIDED AND ABETTED BY ONE OF A
SERIES OF SHORTWAVE TROUGHS EMBEDDED IN AN EXTENSIVE PLUME OF
SUBTROPICAL MOISTURE AND THE RRQ OF A 140+KT 250 HPA JET.  FURTHER
NORTH...THE LEADING EDGE OF AN ARCTIC AIRMASS WAS CREEPING SOUTHWARD
INTO THE NORTHERN TEXAS PANHANDLE WHILE THE PARENT SURFACE RIDGE
RESIDED IN THE LEE OF THE CANADIAN ROCKIES.  A NORTHERN STREAM UA
TROUGH WAS EJECTING EASTWARD OVER THE CENTRAL ROCKIES...WHILE A
BROAD SOUTHERN STREAM SHORTWAVE TROUGH WAS MOVING OVER THE NORTHERN
BAJA PENINSULA.  YET ANOTHER SHORTWAVE TROUGH WAS DROPPING
SOUTHEASTWARD OFF THE WEST COAST.

THINK SHOWERS AND THUNDERSTORMS WILL PERSIST TONIGHT FROM THE BIG
BEND REGION AND DAVIS MOUNTAINS NORTHEASTWARD THROUGH THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.  ANOTHER SHORTWAVE TROUGH WILL
TREK NORTHEASTWARD OVER THESE AREAS WHILE THE RRQ OF THE 250 HPA JET
REMAINS OVER THE REGION.  THESE FEATURES...ALONG WITH MID LEVEL
LAPSE RATES NEAR 7 C/KM...WILL PROVIDE ENOUGH INSTABILITY FOR
THUNDERSTORMS.  NOT EXPECTING ANY SEVERE STORMS THOUGH AS
INSTABILITY WILL NOT BE GREAT ENOUGH DESPITE 0 TO 6 KM BULK SHEAR
VECTORS OF 50 TO 60KT.  THE COLD FRONT WILL LURCH SOUTHWARD THIS
EVENING  ESPECIALLY CONSIDERING RESPECTABLE THREE HOUR SURFACE
PRESSURE RISES IN THE CENTRAL ROCKIES AND ADJACENT PLAINS EARLY THIS
AFTERNOON... AND THE CESSATION OF STRONG MID LEVEL WINDS OVER THE
CENTRAL ROCKIES AND POINTS SOUTH AS THE BASE OF THE SAID UA TROUGH
MOVES EAST.  HAVE TENDED THE TIMING OF THE FRONT TOWARD THE FASTER
WRF...AND OVERNIGHT LOWS TOWARD THE COLDER METMOS.

SOME ELEVATED INSTABILITY WILL REMAIN OVER THE REGION WEDNESDAY AS
COLD AIR SINKS SOUTH THROUGH THE RIO GRANDE WEDNESDAY AFTERNOON.
THEREFORE...HAVE LEFT THUNDERSTORMS IN THE FORECAST GENERALLY ALONG
AND SOUTH OF INTERSTATE 10.  STILL KEPT LOWER 70S FOR HIGHS ALONG
THE RIO GRANDE AS THE COLDER AIR WILL TAKE A LITTLE LONGER TO
INFILTRATE THESE AREAS...BUT CLOUD COVER WILL KEEP TEMPERATURES
FROM RISING RAPIDLY.  THE SHORTWAVE TROUGH OVER BAJA WILL EJECT
NORTHEASTWARD ACROSS NEW MEXICO WEDNESDAY.  WARM AIR ADVECTION IN
THE MID LEVELS AHEAD OF THIS FEATURE WILL PROVIDE A THICK CANOPY OF
CLOUD COVER IN ADDITION TO A GOOD CHANCE OF RAIN.  HAVE NARROWED THE
DIURNAL RANGE...WITH MOST LOCATIONS ALONG AND EAST OF THE PECOS
RIVER SEEING HIGHS IN THE 40S...WHICH WILL LIKELY OCCUR EARLY IN THE
DAY ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS.  EXPECT HIGH TEMPERATURES ROUGHLY 25 TO 30 DEGREES
BELOW NORMAL.  THE COLD SURFACE RIDGE WILL CONTINUE TO SHIFT SOUTH
INTO THE REGION WITH COLD AIR ADVECTION DROPPING TEMPERATURES TO
NEAR FREEZING BY THURSDAY MORNING IN LOCATIONS ALONG AND EAST OF THE
PECOS RIVER.

EXPECT WARM AIR ADVECTION OVER THE COLD DOME TO CONTINUE WEDNESDAY
NIGHT...WHILE ANOTHER SHORTWAVE TROUGH EJECTS NORTHEASTWARD OVER THE
AREA AHEAD OF THE ABOVE MENTIONED WEST COAST SHORTWAVE TROUGH WHICH
WILL BEGIN TO TRANSLATE EASTWARD OVER NORTHERN BAJA.  HAVE KEPT THE
CHANCE OF RAIN IN MOST LOCATIONS BUT HAVE ADDED LIGHT FREEZING RAIN
AND FREEZING DRIZZLE TO PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN AND OVER PORTIONS OF THE MOUNTAINS.
AT THIS TIME...DO NOT EXPECT HIGH ENOUGH FREEZING RAIN AMOUNTS FOR
ANY MORE THAN A LIGHT GLAZE SO WILL NOT ISSUE A WINTER STORM WATCH.
NEVERTHELESS SOME ICE COULD ACCUMULATE...ESPECIALLY ON BRIDGES AND
OVERPASSES IN THESE AREAS SO WILL HIGHLIGHT THIS IN THE HWO.  COLD
AFTERNOON TEMPERATURES ARE AGAIN EXPECTED TO BE 25 TO 30 DEGREES
BELOW NORMAL THURSDAY.  ON THURSDAY NIGHT...EXPECT THE SAME
PROCESSES TO CONTINUE WITH A COLD AIRMASS STILL ENTRENCHED OVER THE
COUNTY WARNING AREA.  THEREFORE...HAVE KEPT THE CLOUD COVER...CHANCE
OF RAIN AND FREEZING RAIN/FREEZING DRIZZLE IN THE FORECAST.  THIS
TIME...ANY FREEZING PRECIPITATION HAS BEEN RELEGATED TO SOUTHEAST
NEW MEXICO AND PORTIONS OF THE MOUNTAINS.  THESE AREAS MAY HAVE TO
BE ADJUSTED ON SUBSEQUENT SHIFTS.

THE COLD AIR WILL PERSIST OVER THE REGION FRIDAY WITH TEMPERATURES
AGAIN AT LEAST 20 DEGREES BELOW NORMAL.  MODERATING TEMPERATURES AND
DECREASING RAIN CHANCES ARE EXPECTED SATURDAY...ALTHOUGH
TEMPERATURES OVER THE EAST COULD STILL BE BELOW NORMAL.  THE REST OF
THE EXTENDED FORECAST WILL BE JUST AS UNCERTAIN AS MEDIUM RANGE
MODELS ARE FAR APART BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              39  43  33  38  /  20  60  50  30
CARLSBAD NM                40  47  33  44  /   0  20  20  20
DRYDEN TX                  58  59  40  46  /  50  60  50  30
FORT STOCKTON TX           48  48  33  42  /  30  40  40  30
GUADALUPE PASS TX          38  45  31  42  /  10  20  20  20
HOBBS NM                   36  42  30  39  /  10  30  30  20
MARFA TX                   47  57  34  48  /  30  30  20  20
MIDLAND INTL AIRPORT TX    37  43  33  39  /  20  50  40  30
ODESSA TX                  38  44  34  40  /  20  40  40  30
WINK TX                    43  47  35  44  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Mar 10, 12:46 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 PM CDT TUE MAR 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
146 PM CDT TUE MAR 10 2009 /1246 PM MDT TUE MAR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL SURGE SOUTHWARD ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. STRONG NORTHEAST WINDS OF 30 TO 40
MPH WITH HIGHER GUSTS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS
TONIGHT INTO WEDNESDAY MORNING FOLLOWING THIS COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED RAIN SHOWERS...WITH SCATTERED EMBEDDED THUNDERSTORMS
MAINLY SOUTH OF INTERSTATE 20...WILL DEVELOP ACROSS THE AREA ON
WEDNESDAY.

AS COLDER AIR FILTERS SOUTHWARD INTO THE AREA...AREAS OF MIXED
RAIN AND LIGHT FREEZING RAIN MAY DEVELOP NORTH OF INTERSTATE 20
AND IN THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 10, 7:49 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT TUE MAR 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
849 PM CDT TUE MAR 10 2009 /749 PM MDT TUE MAR 10 2009/

...STRONG COLD FRONT WITH MUCH COLDER TEMPERATURES COMING TONIGHT...

AS OF EARLY EVENING THE COLD FRONT HAD BLEW THROUGH THE PANHANDLE
AND WAS RAPIDLY MOVING ACROSS THE SOUTH PLAINS.  THIS FRONT WILL
MOVE INTO THE NORTHERN PORTIONS OF THE AREA BEFORE MIDNIGHT...
PUSHING TOWARD THE RIO GRANDE BY MORNING.  GUSTY NORTH WINDS OF 20
TO 30 MPH ARE EXPECTED BRIEFLY IN ITS WAKE.  MUCH COLDER AIR WILL
SURGE INTO THE AREA WITH LOWS IN THE 30S TONIGHT NORTH OF A
CARLSBAD TO GARDEN CITY LINE.  HIGHS TOMORROW WILL ONLY WARM INTO THE
40S NORTH OF THE PECOS RIVER WITH 50S AND SOME 60S SOUTH OF IT AS
COLD AIR AND WIDESPREAD CLOUD COVER COMBINE TO BRING A RETURN OF
WINTER TEMPERATURES.  EVEN COLDER TEMPERATURES ARE EXPECTED
WEDNESDAY NIGHT AND THURSDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN THE WARM AIR
AHEAD OF THIS FRONT... CHANGING OVER TO LIGHT RAIN TOMORROW.  RAIN
CHANCES WILL CONTINUE WEDNESDAY NIGHT WITH LIGHT FREEZING RAIN OR
FREEZING DRIZZLE POSSIBLE ACROSS THE SOUTHEASTERN NEW MEXICO
PLAINS... NORTHERN PERMIAN BASIN... AND HIGHER ELEVATIONS.  WHILE
LITTLE ICE IS EXPECTED TO ACCUMULATE... ANY ICE FORMATION WOULD BE
ENOUGH TO CREATE SLICK ROADS THROUGH THURSDAY MORNING.  A CHANCE OF
LIGHT SHOWERS WILL CONTINUE THURSDAY INTO FRIDAY WITH TEMPERATURES
SLOWLY RETURNING TO NORMAL OVER THE WEEKEND.
Special weather statement, Mar 10, 9:32 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1032 PM CDT TUE MAR 10 2009

TXZ082-110400-
TERRELL-
1032 PM CDT TUE MAR 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN TERRELL COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
SOUTHWEST OF DRYDEN AT 1032 PM CDT...MOVING EAST AT 35 MPH.  THIS
STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE
POSSIBLE ALONG WITH LOCALLY HEAVY RAIN.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The San Angelo radar (KSJT), 103 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
March 10, 10:05 PM CST to 10:06 PM CST
Where
Mitchell County, 10 mi SSE of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.266, -100.784

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159387.